Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, SC

May 5, 20216 counties in Georgia

NWS Charleston, SC issued this special weather statement at May 5, 2021, 12:18 AM EDT for 6 counties in Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2021, 12:18 AM EDT (04:18 UTC)
Expired
May 5, 2021, 1:00 AM EDT
In force
42 min
Issued by
NWS Charleston, SC
Hail
0.00 in
Wind
55

Counties Bryan County, GA, Evans County, GA, Liberty County, GA, Long County, GA, McIntosh County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 116 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 4.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1741 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

476 
WWUS82 KCHS 050418
SPSCHS

Special Weather Statement
National Weather Service Charleston SC
1218 AM EDT Wed May 5 2021

GAZ100-101-114>116-137>141-050500-
Evans-Bulloch-Inland McIntosh-Tattnall-Coastal
Liberty-Effingham-Inland Liberty-Inland Bryan-Coastal McIntosh-Long-
1218 AM EDT Wed May 5 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, EVANS,
LIBERTY, MCINTOSH, BULLOCH, EFFINGHAM, LONG AND TATTNALL COUNTIES...

At 1218 AM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Collins to 10
miles north of Surrency to 6 miles north of Bristol, and moving
northeast at 65 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Some locations in the path of these storms include...
Hinesville, Richmond Hill, Reidsville, Glennville, Claxton, Pembroke,
Darien and Ludowici.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3129 8142 3133 8144 3140 8158 3154 8166
      3167 8185 3179 8195 3185 8210 3190 8211
      3192 8222 3216 8218 3226 8222 3233 8147
      3211 8137 3208 8139 3204 8136 3140 8122
      3129 8124
TIME...MOT...LOC 0418Z 245DEG 55KT 3217 8220 3186 8214 3153 8218 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

SPR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at May 4, 9:42 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 4, 9:42 PM EDT, 2 hours 36 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Charleston SC
942 PM EDT Tue May 4 2021

.SYNOPSIS...
High pressure will extend across the region through tonight. A
series of upper level disturbances could bring unsettled
weather through Wednesday, followed by a cold front Wednesday
night into Thursday. Dry high pressure is then expected to
prevail for the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
It has been a rather busy late afternoon and evening across
mainly the Charleston Tri-County and Colleton County where several
clusters of severe tstms produced damaging winds and large hail
up to half dollar size.

Showers/tstms continue to fire behind a southward moving outflow
boundary that will be approaching the I-16 corridor up into
Beaufort County within the next 1-2 hours. The boundary will
serve as a focus for convection over the next few hours, mainly
north of a Metter-Springfield-Yemassee-North Charleston line
southwest winds atop the boundary layer will remain mostly
orthogonal to the shallow wedge of stable air oozing south
behind the outflow.

Later tonight, a squall line moving across southeast Alabama
and west-central/southwestern Georgia will approach interior
Southeast Georgia while steadily weakening. Scattered to perhaps
numerous showers/tstms will accompany that is left of the line
as it moves across Southeast Georgia and interior Southeast
South Carolina. Pops ranging from 70% across the Metter-
Walterboro-Moncks Corner line to 30-50% in the Savannah-
Charleston corridor with 20-30% at the beaches look good. Although
the squall line will be weakening as it approaches from the
west due to diurnal cooling, the atmosphere across Southeast
Georgia, especially along/south of I-16, has remained largely
remain unturned. An isolated severe tstm with large hail and
damaging wind gusts can not be completely ruled out in this area.

Convection has augmented hourly temperatures and some spots are
below earlier forecasted minimums. Lows were adjusted slightly
to account for these readings, but overall lows will range from
the upper 60s inland to the lower 70s at the coast.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Wednesday: The mid-levels will consist of troughing to our north,
with nearly zonal flow over our area. Weak disturbances embedded in
the flow should pass mostly to our north, especially from late
afternoon into the overnight hours. At the surface, a cold front
will approach from the west during the day. The front is expected to
cross through our region around midnight, then move offshore. A deep
plume of moisture is ahead of the front, with PWATs possibly getting
as high as 1.75-2.0". The main concern continues to be the severe
potential in the afternoon and evening. Temperatures ahead of the
front are forecasted to get into the 80s. Instability is lacking.
MLCAPEs may struggle to get into the 500-1,000 J/kg range. There
isn't a lot of shear either, with 0-6 km bulk shear values peaking
around 35-40 kt. But the overall potential for severe thunderstorms
remains. For that reason, SPC continues to have our area under a
Marginal Risk, with the main threats being damaging winds and hail.
This remains reasonable and will be adjusted with the upcoming
forecasts to better refine things during the afternoon and evening
hours. There's also a small risk that storm training could cause
localized flooding, especially in areas that have received abundant
rain the past few days. Finally, there could be gusty winds ahead of
the front, especially across Lake Moultrie. The convection should
wind down from west to east as the front moves through. Lows should
be a few degrees above normal.

Thursday: The mid-level trough over the East Coast will become more
amplified, causing heights to drop over our area. The surface cold
front will be offshore in the morning, slowly moving away with time.
Meanwhile, high pressure will build into our area from the west with
time. The highest PWATs will remain confined to our far southern
counties in the morning. This is where models have remnant showers
and maybe some thunderstorms. However, they will get pushed offshore
into the afternoon as the dry high pressure builds in. Most
locations far inland and across our SC counties may stay dry all
day. Though, all locations will be dry at night as the high takes
hold. Despite us being on the cooler side of the front, models still
point to highs near normal. The same can be said about the lows.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Both the WPC and NBM keep our area dry as high pressure moves across
the Southeast through the weekend. Temperatures will rise above
normal during this time period. The NBM has increasing POPs Monday
and Tuesday, as WPC forecasts a front approaching from the west.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
Tstms will impact KCHS a the start of the 00z TAF period.
Otherwise, anticipate activity approaching from the west to
remain west of both KCHS and KSAV. Otherwise, VFR. There is a
risk for showers/tstms impacting the terminals again Wednesday
afternoon, but confidence in timing/coverage is not high enough
to include a mention at this time.

Extended Aviation Outlook: There is a low probability for flight
restrictions in showers/thunderstorms through Wednesday night.
Additionally, winds could be gusty Wednesday. Otherwise, VFR.

&&

.MARINE...
This Evening and Tonight: South-southwest flow will prevail across
local waters through tonight between high pressure extending across
the western Atlantic and a cold front approaching the region, but
remaining well inland. Winds are expected to gust upwards to
15-20 kt across most waters, although the pattern could be
disrupted by inland thunderstorms reaching the coast and shifting
offshore. A few stronger and/or severe thunderstorms can not be
ruled out late evening into early overnight hours. Seas should
build to 2-4 ft with some 5 ft seas possible around 20 nm off
the Charleston County coast and across offshore Georgia waters.

Wednesday: A cold front will approach the region from the west,
bringing elevated winds and seas. The front is expected to move
through Wednesday night, causing winds to veer and then ease.
Conditions are expected below Small Craft Advisory criteria.

Thursday: The front will initially be offshore in the morning,
gradually moving away as high pressure builds in from the west.
Winds will clock around with time, increasing during the overnight
hours as the pressure grading becomes enhanced. Gusts could approach
25 kt for the outer GA waters late, but at this time no Small Craft
Advisories are expected.

Friday into the Weekend: High pressure will prevail across the
region. Winds and seas are expected to remain low enough that no
marine headlines are expected.

&&

.FIRE WEATHER...
Friday, west-northwest winds could gust into the 20-25 mph range,
and afternoon relative humidity values could drop to 25-30%.
Showers/thunderstorms over some areas the next few days should raise
fuel moistures, which could limit the overall fire danger.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, May 4, 9:37 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
937 PM EDT Tue May 4 2021

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042-047-060145-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Jasper-
937 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Severe Thunderstorms: A squall line moving across southern Georgia
will move into Southeast South Carolina and far southern South
Carolina later tonight. Although the line will be weakening as it
approaches, an isolated severe thunderstorm could still occur with
damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe Thunderstorms: Isolated thunderstorms could develop on
Wednesday, possibly producing damaging wind gusts and large hail
during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ117-119-139-141-SCZ043>045-048>052-060145-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Inland Colleton-Dorchester-Inland Berkeley-Beaufort-Coastal Colleton-
Charleston-Coastal Jasper-Tidal Berkeley-
937 PM EDT Tue May 4 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe Thunderstorms: Isolated thunderstorms could develop on
Wednesday, possibly producing damaging wind gusts and large hail
during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, May 4, 8:03 PM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
803 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     1 N ROUND O             32.96N  80.54W
05/04/2021                   COLLETON           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT ROUND O ROAD AND FENNEL DRIVE. TIME
            ESTIMATED FROM RADAR.

&&

EVENT NUMBER CHS2100173

CPM
Local storm report, May 4, 8:29 PM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
829 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND DMG     5 N COTTAGEVILLE        33.01N  80.49W
05/04/2021                   COLLETON           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT REHOBOTH ROAD AND MUCKENFUS ROAD.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER CHS2100174

CPM
Local storm report, May 4, 8:51 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
851 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND DMG     3 WNW ROUND O           32.96N  80.58W
05/04/2021                   COLLETON           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT WELCH CREEK AND COOLERS DAIRY ROAD.
            VEHICLE COLLIDED WITH THE DOWNED TREE. TIME ESTIMATED
            FROM RADAR.

&&

EVENT NUMBER CHS2100175

CPM
Local storm report, May 4, 9:38 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
938 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     2 NNW ASHEPOO           32.77N  80.56W
05/04/2021                   COLLETON           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT WEE HOPE LOOP AND BONNIE DOON ROAD.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER CHS2100176

CPM
Local storm report, May 4, 10:09 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHARLESTON SC
1009 PM EDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             4 NNE GOOSE CREEK       33.03N  80.01W
05/04/2021  E0.25 INCH       BERKELEY           SC   TRAINED SPOTTER

0429 PM     TSTM WND GST     MIDCOAST REGL AIRPORT   31.89N  81.59W
05/04/2021  M40 MPH          LIBERTY            GA   ASOS

0432 PM     HAIL             3 NNE GOOSE CREEK       33.03N  80.01W
05/04/2021  E0.25 INCH       BERKELEY           SC   PUBLIC

            MPING REPORT OF PEA SIZED HAIL.

0433 PM     HAIL             4 NW HUGER              33.13N  79.85W
05/04/2021  E1.25 INCH       BERKELEY           SC   SOCIAL MEDIA

            SOCIAL MEDIA REPORT OF QUARTER TO HALF DOLLAR SIZE
            HAIL. REPORT RELAYED BY LOCAL NEWS STATION. TIME
            ESTIMATED FROM RADAR.

0505 PM     TSTM WND GST     SAVANNAH AIRPORT        32.13N  81.20W
05/04/2021  M45 MPH          CHATHAM            GA   ASOS

0618 PM     TSTM WND DMG     2 NNW ASHEPOO           32.77N  80.56W
05/04/2021                   COLLETON           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT WEE HOPE LOOP AND BONNIE DOON ROAD.
            TIME ESTIMATED FROM RADAR.

0657 PM     TSTM WND DMG     4 SSW RUFFIN            32.96N  80.85W
05/04/2021                   COLLETON           SC   LAW ENFORCEMENT

            ROAD BLOCKED DUE TO A TREE DOWN AT BAD HAM LANE AND LOW
            COUNTRY HIGHWAY. TIME ESTIMATED FROM RADAR.

0700 PM     TSTM WND DMG     5 SSE RUFFIN            32.94N  80.77W
05/04/2021                   COLLETON           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT TABOR ROAD AND BELLS HIGHWAY. TIME
            ESTIMATED FROM RADAR.

0703 PM     TSTM WND DMG     2 ENE COTTAGEVILLE      32.95N  80.45W
05/04/2021                   COLLETON           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT PEIRCE ROAD AND RHODE DRIVE. TIME
            ESTIMATED FROM RADAR.

0703 PM     TSTM WND DMG     2 NE COTTAGEVILLE       32.95N  80.46W
05/04/2021                   COLLETON           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT PEIRCE ROAD AND WHITES AVE. TIME
            ESTIMATED FROM RADAR.

0713 PM     TSTM WND DMG     3 NNE WALTERBORO        32.95N  80.64W
05/04/2021                   COLLETON           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT INDUSTRIAL ROAD AND US15. TIME
            ESTIMATED BY RADAR.

0713 PM     TSTM WND DMG     3 NNE WALTERBORO        32.95N  80.64W
05/04/2021                   COLLETON           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT COUGAR NATION DR AND JEFFERIES
            HIGHWAY.

0716 PM     TSTM WND DMG     1 NNE WALTERBORO        32.92N  80.66W
05/04/2021                   COLLETON           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT US15 AND ROBERTSON BLVD. TIME
            ESTIMATED FROM RADAR.

0719 PM     TSTM WND DMG     3 WNW ROUND O           32.96N  80.58W
05/04/2021                   COLLETON           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT WELCH CREEK AND COOLERS DAIRY ROAD.
            VEHICLE COLLIDED WITH THE DOWNED TREE. TIME ESTIMATED
            FROM RADAR.

0725 PM     TSTM WND DMG     1 N ROUND O             32.96N  80.54W
05/04/2021                   COLLETON           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT ROUND O ROAD AND FENNEL DRIVE. TIME
            ESTIMATED FROM RADAR.

0728 PM     TSTM WND DMG     5 N COTTAGEVILLE        33.01N  80.49W
05/04/2021                   COLLETON           SC   LAW ENFORCEMENT

            TREE IN ROADWAY AT REHOBOTH ROAD AND MUCKENFUS ROAD.
            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER CHS2100162 CHS2100163 CHS2100161 CHS2100165 CHS2100164
CHS2100176 CHS2100166 CHS2100169 CHS2100170 CHS2100172 CHS2100167
CHS2100168 CHS2100171 CHS2100175 CHS2100173 CHS2100174

CPM
Special weather statement, May 5, 12:18 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
1218 AM EDT Wed May 5 2021

GAZ100-101-114>116-137>141-050500-
Evans-Bulloch-Inland McIntosh-Tattnall-Coastal
Liberty-Effingham-Inland Liberty-Inland Bryan-Coastal McIntosh-Long-
1218 AM EDT Wed May 5 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, EVANS,
LIBERTY, MCINTOSH, BULLOCH, EFFINGHAM, LONG AND TATTNALL COUNTIES...

At 1218 AM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Collins to 10
miles north of Surrency to 6 miles north of Bristol, and moving
northeast at 65 mph.

HAZARD...strong winds 45 to 55 mph.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Some locations in the path of these storms include...
Hinesville, Richmond Hill, Reidsville, Glennville, Claxton, Pembroke,
Darien and Ludowici.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3129 8142 3133 8144 3140 8158 3154 8166
      3167 8185 3179 8195 3185 8210 3190 8211
      3192 8222 3216 8218 3226 8222 3233 8147
      3211 8137 3208 8139 3204 8136 3140 8122
      3129 8124
TIME...MOT...LOC 0418Z 245DEG 55KT 3217 8220 3186 8214 3153 8218

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

SPR

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.